Georgia, 2017

Damaging Wind in Georgia, June 17, 2017

June 17, 2017 · NWS FFC · 1 event in 1 county or zone

Strong daytime heating resulted in scattered thunderstorms across north and central Georgia, with isolated severe thunderstorms in central Georgia during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating resulted in scattered thunderstorms across north and central Georgia, with isolated severe thunderstorms in central Georgia during the mid to late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 2:49 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 17, 2:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
349 PM EDT Sat Jun 17 2017

.SHORT TERM /Tonight through Sunday Night/...
Weak upper trough lingers over the northern Gulf area this
afternoon. Water vapor curve showing a bit drier air lingering over
parts of Ga...however afternoon heating has helped to produce widely
scattered showers and thunderstorms. No real trigger for the
convection...so development anywhere is possible. Have gradually
diminished pops tonight...no pops after 06z but a few storms could
linger late.  Models showing an increase in moisture from the
southwest late tonight and this may make for some early morning
clouds. Otherwise Sunday looks like another day with diurnal
convection. A frontal boundary drifts southward into TN overnight
Sunday and have increased pops into likely for the far north Sunday
night...with chance or slight chance elsewhere.

Mav/Met temperatures look reasonable and have stayed close.

41

.LONG TERM /Monday through Saturday/...
No changes made to the extended forecast with a generally weak,
summertime pattern continuing. Medium range models still in
pretty good agreement through the beginning of next week. A weak
cold front approaches Sunday night and sags into the forecast area
Monday. Broad upper- level trough dominates the eastern U.S., but
more significant upper dynamics remain well north of the forecast
area. Surface front is also not especially distinct providing
only weak surface forcing. This is still enough to produce a good
coverage of convection, mainly across the north late Sunday
through Monday, shifting into central Georgia Tuesday. Weak
dynamics, minimal shear and general lack of strong instability
points to a minimal threat for severe thunderstorms at this time.

After Tuesday the extended forecast period becomes a lot less clear.
Medium range models show a wide spread in the evolution of the
potential tropical system in the Gulf of Mexico. GFS has trended
toward the more northern solution, but keeps the system relatively
weak while the ECMWF continues to resolve a much weaker low heading
west across the Bay of Campeche toward eastern Mexico. With this
uncertainty, I have elected to keep the forecast for the latter half
of the week somewhat conservative for now, basically continuing the
pattern of scattered diurnal convection and near normal temperatures.

01

&&

.AVIATION...
18Z UPDATE...

Pretty typical summertime pattern to continue for the area and
associated terminals for the next 24 to 36 hours. Thunderstorms
were developing and may affect the taf sites so have included
tempo at all locations. Stratus possible late tonight but have
only gone for SCT for now as not very confident with this.
Winds varying around south...but have continued with a direction
favoring the west side.

//ATL CONFIDENCE...18Z UPDATE...

Medium on wind and morning stratus.
High on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  88  71  87 /  30  20  30  50
Atlanta         70  87  72  86 /  30  40  30  50
Blairsville     65  80  66  80 /  40  40  50  60
Cartersville    69  87  71  86 /  30  30  40  60
Columbus        72  90  73  88 /  40  30  20  50
Gainesville     69  87  70  85 /  30  30  40  60
Macon           70  91  72  88 /  30  20  20  50
Rome            69  88  71  86 /  20  30  50  60
Peachtree City  69  88  70  86 /  30  30  30  50
Vidalia         73  92  74  89 /  30  20  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Jun 17, 3:00 AM EST, 12 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
400 AM EDT Sat Jun 17 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
400 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected this afternoon,
lingering into the evening. A few strong thunderstorms will be
possible. The primary hazards will be frequent lightning, gusty
winds, small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a chance of thunderstorms each day. The best chances will be
late Sunday through Tuesday as a weak cold front settles into the
region and stalls. The primary hazards will be frequent lightning,
strong, gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather or flooding through the web by going
to weather.gov/atlanta.

In the hours before

Special weather statement, Jun 17, 2:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
312 PM EDT SAT JUN 17 2017

GAZ096-107-171945-
Bleckley GA-Pulaski GA-
312 PM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLECKLEY AND
NORTHEASTERN PULASKI COUNTIES UNTIL 345 PM EDT...

At 312 PM EDT...a strong thunderstorm was over Baileys Park, or near
Cochran...moving north at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cochran, Hawkinsville, Paulk, Mobley Crossing, Hartford, Pulaski
State Prison, Porter, Baileys Park and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3227 8346 3240 8348 3243 8335 3238 8326
      3234 8330 3232 8329 3228 8333 3229 8334
      3228 8334 3226 8337
TIME...MOT...LOC 1912Z 196DEG 5KT 3232 8338

WIND...40MPH
Special weather statement, Jun 17, 2:36 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
336 PM EDT SAT JUN 17 2017

GAZ096-097-109-172015-
Laurens GA-Bleckley GA-Dodge GA-
336 PM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAURENS...
NORTHEASTERN BLECKLEY AND NORTHERN DODGE COUNTIES UNTIL 415 PM EDT...

At 336 PM EDT...a strong thunderstorm was over Dexter, or 13 miles
southwest of Dublin...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dublin, Chester, Dexter, Dudley, Cadwell, Rentz, Montrose, Harlow,
Yonkers, Goldsboro, Rebie and Rowland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3233 8301 3236 8324 3257 8325 3266 8306
      3257 8290
TIME...MOT...LOC 1936Z 194DEG 16KT 3243 8310

HAIL...0.25IN
WIND...40MPH

The radar

The Robins AFB radar (KJGX), 36 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
June 17, 3:00 PM EST to 3:35 PM EST
Where
Laurens County, 2.88 mi N of Dexter to 2.64 mi S of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.471, -83.056

The Laurens County 911 center reported trees blown down from around the intersection of Scooter Rue Road and Hillbridge Road to Southern Pines Road near Highway 19.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704754.